Alert archive / Kansas / High Wind Warnings in 2023

High Wind Warning 1, NWS Dodge City, KS

January 11, 2023Morton County, Stanton County, Stevens County, Kansas

NWS Dodge City, KS issued this high wind warning at Jan 11, 2023, 2:02 AM CST for Morton County, Stanton County, Stevens County, Kansas. It took effect at Jan 11, 2023, 12:00 PM CST. It was in force for 7 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2023, 2:02 AM CST (08:02 UTC)
In effect from
Jan 11, 2023, 12:00 PM CST
Expired
Jan 11, 2023, 7:00 PM CST
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 2:23 PM CSTNON-TSTM WND GST 639 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Jan 11, 3:23 PM CSTNON-TSTM WND GST 629 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Jan 11, 4:00 PM CSTNON-TSTM WND GST 565 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Jan 11, 4:10 PM CSTNON-TSTM WND GST 635 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.
Jan 11, 6:23 PM CSTNON-TSTM WND GST 619 Nw Wilburton, KSMESONET STATION CGLK1 CIMARRON.
Jan 11, 6:46 PM CSTNON-TSTM WND GST 515 Wnw Elkhart, KSMESONET STATION CW8810 ELKHART.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2739 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS73 KDDC 110802
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
202 AM CST Wed Jan 11 2023

KSZ074-084-085-111615-
/O.NEW.KDDC.HW.W.0001.230111T1800Z-230112T0100Z/
Stanton-Morton-Stevens-
Including the cities of Johnson City, Elkhart, and Hugoton
202 AM CST Wed Jan 11 2023

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Stanton, Morton and Stevens Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

The Kansas Department of Health and Environment recommends that
you take preventative measures during this blowing dust
event...such as staying indoors or wearing protective breathing
masks if outside. High dust concentrations can cause respiratory
problems...decrease lung activity...aggravate asthma...and lead
to potential heart-related problems...especially with
children...elderly...or those with pre-existing respiratory
conditions.

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
947 
WWUS73 KDDC 110929
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
329 AM CST Wed Jan 11 2023

KSZ074-084-085-112000-
/O.CON.KDDC.HW.W.0001.230111T1800Z-230112T0100Z/
Stanton-Morton-Stevens-
Including the cities of Johnson City, Elkhart, and Hugoton
329 AM CST Wed Jan 11 2023

...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM
CST THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Stanton, Morton and Stevens Counties.

* WHEN...From noon today to 7 PM CST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Jan 10, 11:25 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 10, 11:25 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1125 PM CST Tue Jan 10 2023

...Updated aviation section...

.SHORT TERM...(This evening through Wednesday night)
Issued at 1218 PM CST Tue Jan 10 2023

The main message of the short term will be the upcoming system
Wednesday and Wednesday night which will give us our only decent
chance of rain and snow for this week.

18Z observations are showing a mid and high level cloud deck
across the central plains as a result of robust Pacific moisture
spreading back to the California coast. Unfortunately for us with
the rain shadow from the mountains all we will receive from this
moisture is the cloud cover. At the surface an area of low
pressure extends from eastern Colorado through northwest Kansas
and a trough continues to the south into northwest Oklahoma. Winds
at the surface are switching more westerly and should stay breezy
for this afternoon.

Tonight we should have quiet conditions across the area. The next
upcoming system should be into the four corners region by morning
and the westerly flow aloft should keep a steady stream of mid to
high level clouds in the sky. Lows should fall back into the 20s
and 30s.

Wednesday the upper level system will continue to approach as the
main 500 mb low moves into the front range by afternoon. Models
are showing a 700 mb shortwave ejecting out by mid morning to
early afternoon which may develop a few isolated rain showers in
our northern zone. However the main energy shouldn't reach the
area until sunset and during the overnight. Highs will range from
the 40s in the north to near 60 in the south.

Wednesday night the main 500 mb low enters into northwest Kansas
and will quickly progress into central Kansas. The main mid level
energy and frontogentic band still appears to be along the I-70
corridor and the highest QPF and snowfall totals continue to be in
these areas. Latest model updates are also showing colder air on
the backside of the system with 850 mb temps now -4 to -5 (C).
This would support better snow environments between midnight and
sunrise Thursday morning. Totals look to be around a dusting to 1
inch. Lows will fall back into the middle 20s.

.LONG TERM...(Thursday through Tuesday)
Issued at 142 PM CST Tue Jan 10 2023

Main messaging for the long term will have generally above average
temperatures through the weekend with another quick moving storm
system of interest Sunday night into Monday.

Thursday should stay more on the cool side as the upper level
trough progresses to the east. A high pressure center in the
northern plains should keep the area fairly quiet through the day
and should diminish the winds during the day. Highs will be in the
40s to near 50.

Friday and Saturday should bring warmer conditions as an upper
level ridge moves through the central plains. Highs will warm into
the 50s and 60s.

Sunday night into Monday morning the long term models are all
agreeing on a fast moving trough moving in with a closed low
developing over central Kansas. This would put the surface low
mainly in southwest Kansas however precipitation chances look
spotty at this point as the main energy and moisture will be more
set up in eastern Kansas.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1120 PM CST Tue Jan 10 2023

VFR conditions will prevail this morning with increasing high
level cloudiness. Mid to low clouds develop this afternoon with
mostly cloudy skies expected this evening. Light rain will be
possible across the Hays terminal this evening changing over to
snow by midnight. This will be short lived as this system quickly
exits by tomorrow morning. Winds will be light and variable early
this morning, increasing in speed as an area of low pressure
slides across the area. Winds will be from a southerly direction
ahead of this system with west to northwest winds behind this
system. The LBL terminal will experience the strongest winds late
this morning into the afternoon with some gusts around 40 knots.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  32  58  27  45 /   0  10  20   0
GCK  30  56  24  46 /   0  10  20   0
EHA  39  57  26  49 /   0  10  10   0
LBL  34  60  25  48 /   0  10  10   0
HYS  28  47  24  40 /   0  20  60   0
P28  33  59  29  45 /   0  10  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Hovorka_42
Hazardous weather outlook, Jan 10, 3:17 AM CST, 22 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
317 AM CST Tue Jan 10 2023

KSZ030-031-043>046-061>066-074>081-084>090-110930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
317 AM CST Tue Jan 10 2023 /217 AM MST Tue Jan 10 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow will be possible Wednesday night into Thursday morning.
Accumulations should remain with the best chance of measurable
snow along the I-70 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

High Wind Warnings in Kansas, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.